Transdermal medication patches may lead to burns during MRI scans

FDA has issued a public health advisory regarding a risk of burns during magnetic resonance imaging (MRI) scans in patients wearing transdermal medication patches that contain aluminum or other metals in the backing of the patches. The patches can overheat during the scan, leading to skin burns in the area of the patch.

FDA has issued a public health advisory regarding a risk of burns during magnetic resonance imaging (MRI) scans in patients wearing transdermal medication patches that contain aluminum or other metals in the backing of the patches. The patches can overheat during the scan, leading to skin burns in the area of the patch.

The labels for most of these patches (including both prescription and over-the-counter [OTC] products) provide a warning regarding the risk of burns during MRI scans, but FDA was recently made aware that not all of the labels include such a warning.

FDA is reviewing the labels of all transdermal patches to ensure that warnings regarding the risk of burns during MRI scans are included on package labeling. In the meantime, the agency recommends that healthcare professionals who refer patients for an MRI scan identify patients who are wearing a transdermal patch and advise these patients about the procedures for removing and disposing of the patch before the MRI scan and replacing the patch after the scan.